Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Morristown, TN

June 2, 2002Hawkins County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2002, 3:42 PM EDT for Hawkins County, Sullivan County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 3:42 PM EDT (19:42 UTC)
Expired
Jun 2, 2002, 4:30 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Hawkins County, TN, Sullivan County, TN

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:38 PM EDTHail 0.75Bristol, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KMRX 021942
SVRMRX
TNC163-022030-
/NEW.KMRX.SV.W.0105.021942-022030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE

* UNTIL 430 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR COLONIAL HEIGHTS...OR 3 MILES EAST OF
  KINGSPORT...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRI-CITY AIRPORT AROUND 400 PM EDT
  BLOUNTVILLE AROUND 405 PM EDT
  BLUFF CITY AROUND 420 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

$$

LAT...LON 3664 8255 3648 8265 3641 8226 3648 8207
1 follow-up statement
102 
WUUS54 KMRX 021942 RRA
SVRMRX
TNC073-022030-
/NEW.KMRX.SV.W.0106.021942-022030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE

* UNTIL 430 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ROGERSVILLE...MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEPLER AROUND 350 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3655 8302 3638 8308 3638 8288 3652 8273

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:49 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 2, 2:49 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT SUN JUN 2 2002

FIRST SHORT-TERM...STATIONARY FRONT EXISTS ACROSS FROM SOUTHWEST
INDIANA TO EASTERN KENTUCKY WITH THETA-E RIDGE AXIS AND INSTABILITY
GRADIENT OVER KENTUCKY AND OVER NORTHEAST HALF OF FORECAST AREA.
SEVERE THUNDERSTORMS OVER EAST KENTUCKY IS EXPECTED TO BUILD SLOWLY
EAST AND SOUTH INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE...
SPCS SEVERE THUNDERSTORM WATCH. WILL CALL FOR HIGH EVENING POPS
THERE. MODELS SHOW ACTIVITY DECREASING RAPIDLY BEFORE MIDNIGHT.

FRONT IS PROGGED TO LIFT NORTHEAST MONDAY WITH WARMING THICKNESS...
SO WILL CALL FOR RETURN OF MAINLY DRY CONDITIONS WITH HOT...HAZY
AND HUMID CONDTIONS. SOME ISOLATED TO WIDELY SCATTERED TERRAIN
DRIVEN CONVECTION POSSIBLE.

FOR TUESDAY...SURFACE RIDGE PULLS EAST ALLOWING DEEPER MOISTURE TO
RETURN. MODELS SHOW MORE DIURNAL CONVECTION WITH BEST CHANCES OVER
THE TERRAIN AND SOUTHERN FORECAST AREA.

IN THE EXTENDED...WENT ABOVE GUIDANCE TEMPS AND DRIER FOR THIS
WEEKEND...BUT LATER SHIFTS MAY NEED TO DROP POPS FOR FRIDAY AS WELL.
NEW AVN SUGGESTS A MORE PROGRESSIVE FRONT AND UPPER TROUGH WITH
FROPA LATE THURSDAY.

FCSTID =
CHA   69  95  70  91 /  10  10  10  40
TYS   68  92  69  90 /  20  10  10  30
TRI   64  88  64  89 /  40  30  20  30
OQT   68  92  69  90 /  20  10  10  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, Jun 2, 9:55 AM EDT, 5 hours 47 minutes before
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-
022100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT SUN JUN 2 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHWEST
VIRGINIA AND MOST OF EAST TENNESSEE THIS AFTERNOON AND EVENING
WITH LARGE HAIL UP TO DIME SIZE AND DAMAGING DOWNBURSTS WINDS
POSSIBLE...

A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS KENTUCKY AND
VIRGINIA LATER TODAY WITH VERY WARM...MOIST AND UNSTABLE AIR
OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS.  SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG AND JUST SOUTH OF THE FRONT TODAY
THEN MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA AND NORTHERN HALF OF
EAST TENNESSEE THIS AFTERNOON AND EVENING.  DUE TO THE VERY UNSTABLE
AIRMASS OVER THE REGION...SOME OF THESE STORMS MAY BECOME SEVERE
WITH THE MAIN THREAT BEING DAMAGING DOWNBURSTS WINDS AND HAIL UP TO
DIME SIZE.

ALSO...HEAVY RAINS CAN BE EXPECTED WITH THE THUNDERSTORMS AS WELL
WITH ISOLATED RAINFALL UP TO 2 INCHES AN HOUR POSSIBLE WHICH COULD
PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING.

THE GREATEST CHANCE OF SEVERE STORMS THIS AFTERNOON AND EVENING WILL
BE ALONG AND NORTH OF INTERSTATE 40.  STORM SPOTTERS MAY NEED TO BE
ACTIVATED LATER TODAY.  RESIDENTS ACROSS SOUTHWEST VIRGINIA AND EAST
TENNESSEE SHOULD STAY ABREAST OF THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS TODAY.  PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO
OR FAVORITE RADIO AND TV STATIONS FOR LATER STATEMENTS AND POSSIBLE
WATCH AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:01 PM EDTSevere Thunderstorm WarningMRXJohnson29 min
Jun 2, 4:28 PM EDTSevere Thunderstorm WarningMRXSullivan32 min
Jun 2, 4:57 PM EDTSevere Thunderstorm WarningMRXJohnson33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.